Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 88, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 11, 2003, 2:48 PM EDT for Richland County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 2:48 PM EDT (18:48 UTC)
- Expired
- Jun 11, 2003, 3:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Richland County, SC
The radar
The Columbia radar (KCAE), 20 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- -59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 111848
SVRCAE
SCC079-111930-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT WED JUN 11 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 330 PM EDT.
* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER FOREST ACRES..MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
COLUMBIA.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.
LAT...LON 3406 8109 3392 8096 3402 8067 3422 8094What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:30 PM EDT, 18 minutes earlier.
Area forecast discussion, Jun 11, 2:30 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 230 PM EDT WED JUN 11 2003 STEEPER LOW TO MID LEVEL LAPSE RATES THIS AFTERNOON THAN LAST FEW DAYS. TROPICAL AIRMASS ACROSS SOUTH CAROLINA. LAPS INDICATES STRONG INSTABILITY WITH SURFACE BASED LI AROUND -6. CAPE 3000 TO 3500 J/KG. WEAK SHORT WAVE IN NORTHERN ALABAMA/ NORTH GEORGIA MOVING NORTHEAST. SCATTERED THUNDERSTORMS DEVELOPING IN THE SOUTHERN MIDLANDS/CSRA. ETA MODEL SUGGEST THUNDERSTORM DEVELOPMENT MAY BE ENHANCED BY SEA BREEZE FRONT THIS EVENING. BUFKIT SOUNDINGS SHOW HIGH PRECIP WATER...AND INVERTED V SOUNDING...POTENTIAL FOR HEAVY RAIN/ DOWNBURST WINDS. PLAN ON GOOD CHANCE POPS THIS EVENING. SOUTHWEST TROPICAL FLOW CONTINUES INTO THE WEEKEND...MODELS SHOW INCREASE IN LOW LEVEL MOISTURE. WEAK SHORT WAVES MOVING ACROSS REGION...MAINLY NORTHWEST OF MIDLANDS HOWEVER. CONTINUED MODERATE INSTABILITY. WILL GO WITH SCATTERED AFTERNOON/EVENING THUNDERSTORMS EACH DAY...TYPICAL DIURNAL ACTIVITY THROUGH SATURDAY. LOCAL MOS CONSENSUS TEMPS LOOK OK...FRIDAY MAY BE SLIGHTLY COOLER THAN THURSDAY WITH INCREASE MOISTURE. EXTENDED...BACK DOOR COLD FRONT MAY DROP INTO SOUTH CAROLINA EARLY MONDAY. MODEL ENSEMBLES SUPPORT THIS...CHANCE THUNDERSTORMS THROUGH MIDWEEK...MAINLY DIURNAL. TEMPS NEAR CLIMO. FCSTID = 19 CAE 73 90 72 88 / 50 40 40 40 AGS 70 91 70 89 / 50 40 40 40 SSC 72 90 71 88 / 50 40 40 40 OGB 73 90 73 88 / 50 40 40 40 .CAE... GA...NONE. SC...NONE. AWP
Hazardous weather outlook, Jun 11, 5:00 AM EDT, 9 hours 48 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... AFTERNOON INSTABILITY COUPLED WITH INCREASING MOISTURE WILL ENABLE A FEW STRONG THUNDERSTORMS TO DEVELOP THIS AFTERNOON. AN ISOLATED STORM COULD PRODUCE HAIL TO ONE INCH AND WIND GUSTS TO 60 MPH DURING THE LATE AFTERNOON. SOME MINOR RIVER FLOODING WILL CONTINUE TODAY. REFER TO THE CAEFLSCAE FLOOD STATEMENT PRODUCT ISSUED BY THIS OFFICE FOR DETAILS. .DAYS TWO THROUGH SEVEN... RIVER FLOODING WILL GRADUALLY END TONIGHT AND THURSDAY... OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RCC
In the hours before
Special weather statement, Jun 11, 12:51 PM EDT, 1 hour 57 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-111851- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1251 PM EDT WED JUN 11 2003 ...STRONG THUNDERSTORMS DEVELOPING ALONG THE SAVANNAH RIVER... STRONG THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE THE SAVANNAH RIVER. THE STRONGEST STORMS WERE IN SOUTHEAST AIKEN AND BARNWELL COUNTIES. THE STRONGER STORMS WILL PRODUCE BRIEF HEAVY RAIN...OCCASIONAL LIGHTNING...HAIL TO ONE-HALF INCH AND WIND GUSTS TO 45 MPH. THESE STORMS WILL MOVE TO THE NORTHEAST AT 15 MPH THROUGH 3 PM. ELSEWHERE STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH 4 PM.
Special weather statement, Jun 11, 2:00 PM EDT, 48 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-112000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 200 PM EDT WED JUN 11 2003 ...STRONG THUNDERSTORMS CONTINUE ACROSS THE AREA... STRONG THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTHEAST AT 15 MPH. THE STRONGEST STORMS WERE IN NORTHERN AIKEN...LEXINGTON AND BARNWELL COUNTIES. THESE STORMS WILL PRODUCE RAINFALL AMOUNTS AROUND 1 INCH...WIND GUSTS TO 45 MPH...HAIL TO ONE-HALF INCH AND FREQUENT LIGHTNING. STRONG STORMS WILL BE MOVING THROUGH THE COLUMBIA METRO AREA DURING THE NEXT FEW HOURS. THE STORMS IN BARNWELL COUNTY WILL MOVE IN TO NORTHERN ORANGEBURG COUNTY BY 3 PM. ELSEWHERE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THROUGH 5 PM.
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.